PCOS UK (Verity)
3,587 members1,064 posts

Mini-pill used in combination with antidepressants

Hi All,

This is my first post and feels very strange knowing how to approach the subject, how best to summarize it... but i was wondering if anyone was willing to share their experience with the mini-pill whilst also on antidepressants.

I was diagnosed with PCOS when i was 17, at the time i was anorexic and hadn't had my period in months so it seemed a random discovery when I had the ultrasound. I'm 28 now, I went through years with depressive tendencies and eating disorders (fully recovered with my eating now) . Yasmin the contraceptive pill seemed to serve me fine but only last year i was experiencing migraines and told my GP about it. I'm now not allowed to go back to the combined pill due to risk of stroke and now on the mini-pill. 3 months in- consistent spotting, terrible acne and impacting on my sex life with my other half. I asked to come off it but they felt i needed to continue for at least half a year. I'm at the point now where the fluoxetine which helped wonders with my depression, no longer seems to work. When i'm not around people i seem to lack any motivation to do anything, sleep all the time and questioning my existence.The worst part is how dramatic it all sounds- I have a lovely house i've recently bought, near the end of my masters degree, holding down a full time job. I know its hormone related and shouldn't keep beating myself up over it but I don't know what to do next. I don't think I push forward enough with the GP. Are there specialists to be refereed to out there that have knowledge with PCOS and interactions with medication ?!?

Anyway- any comments on this are welcome! I lack a lot of knowledge on PCOS but its my understanding that staying on a contraceptive pill is right to help the condition? If i had it my way i would be off it completely so i can get some control back again

Take care everyone

Naomi x

5 Replies
oldestnewest

Hi there, I also have PCOS, so can truly sympathise with the impact of the hormones - and I've also taken Fluoxetine for many years. What dose are you on? If 20mg, might be worth considering increasing it to 40mg for 6 months or so. The specialist you need for PCOS is an Endocrinologist. I know it's much easier to say than do but - how's your diet? Are you eating regularly enough (every 3 hours at most). Eating a small amount of complex carbs every couple of hours helps to stabilise blood sugars, which help stabilise mood. And are you eating enough protein? I know when I don't I get really lethargic and gave no energy. Whether you understand the biological foundations for how you feel, doesn't erase the fact your feeling it. Be kind to yourself and don't be afraid to ask for help. If necessary tell them they have to help, as you cannot continue as you are. Big hugs x

Reply

I'm on the lowest at the moment- 20mg. So that's definitely something to consider.

To be honest what i eat could be a hell of a lot better- I think i've just been so relieved i've not been binging for a year and a half that i'e sort of not tried to eat the right things- i was just glad the quantity was normal! I also used to find exercise very useful but as it was also part of my disordered behaviour that had also fallen away. Think its time to start tweaking the diet- but because of my history i might need some expert advice on how to do this properly. You've given me a lot to think about and i really appreciate it. Thank you! x

Reply

Have you upped your AD's as sometimes you do need to double the dose. I am on the combined pill and AD's so not sure about the mini pill. Generally the mini pill does not help that much from a pcos point of view, it is the combined one that helps, the other option is to look at the coil as well as that may suit you better.

It definitely sounds like the depression is creeping back on, I know when mine does as I cannot be bothered to do anything. One thing I would say is if your periods are being weird then that can lower your mood (I think I am going into the menopause - used to take 2 months of combined pill on the trot but things have been weird over the last year and this time when I continued on the pill my period still came and has stayed .... so my mood is a little low too at the mo and I think its because my body is being unusual!!!)

Stick to low GI type diet as this can help symptom wise too.

Reply

Not considered increasing the meds- i've always not liked the idea of relying on antidepressants too much and keeping in mind the idea of eventually coming off it when i'm ready (so the withdrawal to think about). But you are right- this is something I will raise as i can't carry on being this way. I think i will ask to be referred as i've always tried to treat my problems on my own and clearly hasn't got me very far!

I haven't put enough effort in to try and improve my mental health recently- only hoping the meds will do it for me and thats not good enough. Thanks- its really helped me think about what to be armed with at my appointment x

Reply

As long as you come off them slowly then honestly don't worry, I went up to 40mg at one stage and had no issues reducing them back down. Also if you have to stay on them so what, I truly believe our bodies are not designed for the life we lead now so if you need extra help for this life then so be it xx

Reply

You may also like...